Arkansas, 2010

Drought in Arkansas, September 1 to 30, 2010

September 1 to 30, 2010 · NWS MEG · 2 events in 2 counties and zones

Below normal rainfall continued through the month of September across much of Eastern Arkansas. The lack of rainfall expanded severe (D2) drought conditions from just a small portion of East-Central Arkansas to most of Eastern Arkansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall continued through the month of September across much of Eastern Arkansas. The lack of rainfall expanded severe (D2) drought conditions from just a small portion of East-Central Arkansas to most of Eastern Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall. Hydrological concerns started to become an issue by the end of the month as many lake and river levels dropped. Burn bans were issued for most of East Arkansas. A few wildfires occurred as a result of the dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT TUE AUG 31 2010

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 903 PM CDT TUE AUG 31 2010/

UPDATE...
SIMILAR CONDITIONS TO 24 HOURS AGO ACROSS THE MIDSOUTH. SKIES WERE
MOSTLY CLEAR...UNDER A HIGH PRESSURE RIDGE AXIS EXTENDING FROM
CENTRAL TEXAS...INTO THE OHIO RIVER VALLEY. 9 PM SURFACE DEWPOINTS
ACROSS THE MIDSOUTH RANGED FROM THE LOWER 60S NEAR THE TN RIVER...
TO THE LOWER 70S OVER NORTHEAST AR. TEMPERATURES RANGED FROM THE
MID 70S NEAR THE TN RIVER...TO NEAR 80 DEGREES ALONG AND WEST OF
THE MS RIVER. MEMPHIS AIRPORT WAS SEVERAL DEGREES WARMER.

FORECAST WAS RECENTLY UPDATED...WITH MINOR REDUCTIONS IN CLOUD COVER
AND DEWPOINTS. NO ADDITIONAL CHANGES PLANNED AT THIS TIME.

PWB

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT TUE AUG 31 2010/

DISCUSSION...

NO MAJOR CONCERNS EXPECTED THROUGH THIS UPCOMING HOLIDAY WEEKEND.
THE BIGGEST FORECAST CHALLENGE IS DETERMINING RAIN CHANCES
THURSDAY AND FRIDAY.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT WITH SOME SMALL
DIFFERENCES. USED A BLEND WITH NO PREFERENCE FOR ONE MODEL OVER
ANOTHER.

AT 315 PM ACROSS THE MIDSOUTH AND FORECAST AREA...PARTLY TO MOSTLY
SUNNY CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE
UPPER 80S TO LOWER 90S. A FEW SHOWERS WERE DEVELOPING NEAR
LAWRENCE COUNTY ARKANSAS AS WELL AS NEAR TISHOMINGO COUNTY
MISSISSIPPI. A WEAK MID/UPPER LOW WAS CENTERED NEAR MERIDIAN
MISSISSIPPI.

REST OF THIS AFTERNOON AND TONIGHT...QUIET CONDITIONS ARE
EXPECTED. A FEW SHOWERS AND THUNDERSTORMS MAY AFFECT AREAS MAINLY
WEST OF THE MISSISSIPPI RIVER AND OVER FAR NORTHEAST MISSISSIPPI
NEAR CORINTH...BUT THESE SHOULD REMAIN ON THE LIGHT SIDE AND
QUICKLY DIMINISH AFTER 7 PM. SKIES SHOULD BE MOSTLY CLEAR OVER
MUCH OF THE AREA TONIGHT. PATCHY FOG MAY DEVELOP IN A FEW
LOCATIONS AFTER MIDNIGHT...BUT DID NOT MENTION WITH LOW CONFIDENCE
OF OCCURRENCE...ESPECIALLY SINCE DRY CONDITIONS OCCURRED TODAY.
12Z MAVMOS LOWS IN THE MID 60S TO LOWER 70S SEEMED REASONABLE AND
WERE ACCEPTED.

WEDNESDAY WILL BE MOSTLY SUNNY AND VERY WARM DAY. ADDED A 20
PERCENT CHANCE FOR AFTERNOON SHOWERS AND STORMS OVER RANDOLPH AND
LAWRENCE COUNTY ARKANSAS...BUT OTHERWISE THINK MID LEVEL RIDGING
AND DRIER AIR MOVING IN FROM THE EAST WILL LIMIT CONVECTION.
HIGHS WILL BE A BIT WARMER THAN TODAY...MAINLY IN THE 91 TO 95
DEGREE RANGE. HEAT INDEX VALUES SHOULD STAY BELOW 100 DEGREES WITH
SURFACE DEWPOINTS IN THE MID AND UPPER 60S.

WEDNESDAY NIGHT THROUGH THURSDAY...KEPT LOW RAIN CHANCES...20 TO
30 PERCENT NORTH OF I-40 WHERE DEEPER MOISTURE IS FORECAST AND DRY
CONDITIONS SOUTH. THURSDAY SHOULD BE ANOTHER HOT DAY WITH HIGHS IN
THE LOWER TO MID 90S...BUT HEAT INDEX VALUES SHOULD STAY WELL
BELOW ADVISORY CRITERIA OF 105 DEGREES AS SURFACE DEWPOINTS WILL
MAINLY BE IN THE 65 TO 70 DEGREE RANGE.

THURSDAY NIGHT THROUGH FRIDAY...LATEST MODELS WERE IN GOOD
AGREEMENT WITH BRINGING A COLD FRONT THROUGH THE AREA WITH SOME
TIMING DIFFERENCES WITH THE SREF MODEL BEING FASTEST AND ECMWF
BEING SLOWEST. SLIGHTLY PREFER THE FASTER SREF SOLUTION. MOISTURE
CONVERGENCE ALONG THE FRONT WILL NOT BE GREAT. ALSO...ONLY WEAK
INSTABILITY IS FORECAST NEAR FRONT. COVERAGE OF SHOWERS AND
STORMS SHOULD BE LIMITED NEAR FRONT. KEPT 20 TO 40 PERCENT OVER THE
AREA DURING THIS TIME FRAME...NEAR 12Z MAVMOS NUMBERS. A FEW STRONG
STORMS MAY BE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL...THOUGH
CONFIDENCE IS NOT THE GREATEST. MUCH COOLER CONDITIONS CAN BE
EXPECTED ON FRIDAY WITH BREEZY NORTH WINDS 10 TO 20 MPH. LOWERED
HIGHS A FEW DEGREES NORTH OF I-40 ON FRIDAY WITH STRONG COLD AIR
ADVECTION.

FRIDAY NIGHT THROUGH NEXT TUESDAY...DRY CONDITIONS CAN BE EXPECTED
WITH THE COOLEST AIR SINCE MAY ARRIVING TO THE AREA THIS HOLIDAY
WEEKEND. HIGHS SATURDAY AND SUNDAY SHOULD MAINLY BE IN THE 80S
UNDER FULL SUN. SURFACE DEWPOINTS IN THE 50S WILL ALLOW FOR
COMFORTABLE CONDITIONS AND GREAT WEATHER FOR OUTDOOR ACTIVITIES.
LOWS SUNDAY MORNING SHOULD BE IN THE 50S IN MOST AREAS.
TEMPERATURES WILL SLOWLY INCREASE LABOR DAY AND TUESDAY AS
WINDS SHIFT TO THE SOUTH.

MBS

&&

.AVIATION...

06Z TAF SET

VFR CONDITIONS EXPECTED FOR MUCH OF THE MIDSOUTH FOR THE NEXT 24
HOURS. SOME MVFR FOG IS AGAIN POSSIBLE AT KTUP AFTER 10Z. CU
EXPECTED TO DEVELOP AFTER 14Z...PRIMARILY ALONG AND WEST OF THE MS
RIVER WHERE THE BEST LOW LEVEL MOISTURE AXIS WILL BE LOCATED.
WINDS WILL GENERALLY BE LIGHT TONIGHT...THEN PICK UP AGAIN FROM
THE SOUTH TO 7-12 KTS BY 15Z.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  94  74  95 /   0   0   0  10
MKL  66  93  66  94 /   0   0   0  10
JBR  70  93  71  92 /  10  10  10  20
TUP  67  93  67  95 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 31, 2:46 AM CST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT TUE AUG 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
346 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BEGIN TO AFFECT THE REGION LATE THURSDAY AND
FRIDAY. A FEW STRONG STORMS WILL BE POSSIBLE WITH THE
FRONT...WITH GUSTY WINDS AND SMALL HAIL BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Phillips

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Other Federal Agency
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across Phillips County.

Drought, Clay

When
September 7, 5:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Clay County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259728, 259729.